Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 11, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 27, 1998, 2:41 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1998, 2:41 PM EDT (18:41 UTC)
- Expired
- May 27, 1998, 4:15 PM EDT
- In force
- 94 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 271839 FFWILM NCC019-129-141-272015- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 241 PM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * FLOOD WARNING FOR... BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 415 PM EDT * AT AT 235 PM EDT...DOPPLER RADAR ESTIMATED 2 INCHES IN 1 HOUR ALONG A LINE FROM MACO TO CASTLE HAYNE TO HAMPSTEAD. THE SEVERE THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTHEAST AT 20 MPH. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM. HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 27, 9:55 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 27, 9:55 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 955 AM EDT WED MAY 27 1998 OLD BNDRY STILL HANGING ARND CNTRL PART OF NC. VERY UNSTABLE AIRMASS S OF FNT WITH MODIFIED SOUNDING YIELDING 3000 CAPE, -8 LI, AND NO CAP AT MHX. POPS MAYBE COULD BE BUMPED UP A LITL, XCPT OUTER BANKS WHERE 70 POPS LOOKS TO HI. WAS THIS POP A LEFTOVER FM EARLY MRNG PACKAGE AS TSTMS WERE APRCHG OUTER BANKS FM WEST? CWF LOOKING GOOD. NO SGNFT CHG&S XPCTD. .NC...NONE.
In the hours before
Special weather statement, May 27, 11:40 AM EDT, 3 hours 1 minute before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-281015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1140 AM EDT WED MAY 27 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE. SKYWARN SPOTTERS... ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH CAROLINA. HEWITT
Special weather statement, May 27, 11:40 AM EDT, 3 hours 1 minute before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-281015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1140 AM EDT WED MAY 27 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE. SKYWARN SPOTTERS... ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH CAROLINA. HEWITT
Local storm report, May 27, 1:23 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
123 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM CONWAY SC 1.75 INCH HAIL
05/27/98 HORRY GOLFBALL SIZE HAIL
120 PM SOCASTEE SC 60 MPH WIND GUST
05/27/98 HORRY SIGNS TWISTED
JAHLocal storm report, May 27, 1:48 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
148 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0146 PM LORIS SC WIND DAMAGE
05/27/98 HORRY WIND GUST IN EXCESS OF 55
MPH
0147 PM 3 MILES NW OF WILMINGTON NC .75 INCH HAIL ALONG
05/27/98 NEW HANOVER HIGHWAY 421
JAHLocal storm report, May 27, 2:18 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
155 PM ASH NC WIND DAMAGE
05/27/98 BRUNSWICK BRUNSWICK COUNTY 911
REPORTED A LARGE TREE DOWN
ON BIG NECK ROAD IN THE
TOWN OF ASH
PJKLocal storm report, May 27, 2:18 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
155 PM ASH NC WIND DAMAGE
05/27/98 BRUNSWICK BRUNSWICK COUNTY 911
REPORTED A LARGE TREE DOWN
ON BIG NECK ROAD IN THE
TOWN OF ASH
PJKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:34 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 46 min |
| May 27, 1:42 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 48 min |
| May 27, 2:21 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 49 min |
| May 27, 2:32 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 48 min |
| May 27, 4:44 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 46 min |
| May 27, 5:33 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 37 min |
| May 27, 5:55 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 45 min |
| May 27, 6:10 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 45 min |
| May 27, 7:05 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 35 min |
| May 27, 7:15 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 30 min |
| May 27, 7:47 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.